New models for the action of Hecke operators in spaces of Maass wave forms
Annales de l'Institut Fourier, Volume 57 (2007) no. 6, p. 1863-1882

Utilizing the theory of the Poisson transform, we develop some new concrete models for the Hecke theory in a space M λ (N) of Maass forms with eigenvalue 1/4-λ 2 on a congruence subgroup Γ 1 (N). We introduce the field F λ =(λ,n,n λ/2 n) so that F λ consists entirely of algebraic numbers if λ=0.

The main result of the paper is the following. For a packet Φ=(ν p pN) of Hecke eigenvalues occurring in M λ (N) we then have that either every ν p is algebraic over F λ , or else Φ will – for some m – occur in the first cohomology of a certain space W λ,m which is a space of continuous functions on the unit circle with an action of SL 2 () well-known from the theory of (non-unitary) principal representations of SL 2 ().

En utilisant la théorie de la transformation de Poisson on obtient des modèles concrets nouveaux de la théorie de Hecke dans un espace M λ (N) de formes d’onde de Maass avec la valeur propre 1/4-λ 2 sur un sous-groupe de congruence Γ 1 (N). On introduit le corps F λ =(λ,n,n λ/2 n) qui est constitué exclusivement des nombres algébriques si λ=0.

Le résultat principal est le suivant. Si Φ=(ν p pN) est un paquet de valeurs propres de Hecke apparaissant dans M λ (N) alors ou bien chaque ν p est algébrique sur F λ ou bien il y a un nombre m tel que Φ apparaît dans le premier groupe de cohomologie d’un certain espace W λ,m de fonctions continues sur le cercle unité avec une action de SL 2 () bien connue dans la théorie des représentations principales (non-unitaires) de SL 2 ().

Classification:  11F70,  11R39,  22E50
Keywords: Maass wave forms, Hecke operators, Hecke eigenvalues, Poisson transform.
     author = {Kiming, Ian},
     title = {New models for the action of Hecke operators in spaces of Maass wave forms},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {57},
     number = {6},
     year = {2007},
     pages = {1863-1882},
     doi = {10.5802/aif.2316},
     mrnumber = {2377889},
     zbl = {pre05225866},
     language = {en},
     url = {}
Kiming, Ian. New models for the action of Hecke operators in spaces of Maass wave forms. Annales de l'Institut Fourier, Volume 57 (2007) no. 6, pp. 1863-1882. doi : 10.5802/aif.2316.

[1] Ash, A.; Stevens, G. Cohomology of arithmetic groups and congruences between systems of Hecke eigenvalues, J. Reine Angew. Math., Tome 365 (1990), pp. 192-220 | MR 826158 | Zbl 0596.10026

[2] Blasius, D.; Clozel, L.; Ramakrishnan, D. Algébricité de l’action des opérateurs de Hecke sur certaines formes de Maass, C. R. Acad. Sci. Paris, Tome 305 (1987), pp. 705-708 | Zbl 0628.10035

[3] Blasius, D.; Clozel, L.; Ramakrishnan, D. Opérateurs de Hecke et formes de Maass: application de formule des traces, C. R. Acad. Sci. Paris, Tome 306 (1988), pp. 59-62 | MR 929109 | Zbl 0639.10020

[4] Bunke, U.; Olbrich, M. Cohomological properties of the smooth globalization of a Harish-Chandra module, Preprint (1995) (

[5] Bunke, U.; Olbrich, M. Fuchsian groups of the second kind and representations carried by the limit set, Invent. math., Tome 127 (1996), pp. 127-154 | Article | MR 1423028 | Zbl 0880.30035

[6] Flensted-Jensen, M. Analysis on non-Riemannian symmetric spaces, CBMS Regional Conference Series in Mathematics, AMS, Tome 61 (1986) | MR 837420 | Zbl 0589.43008

[7] Henniart, G. Erratum à l’exposé No. 711, Astérisque, Tome 201–203 (1991), p. 485-486 | Numdam | Zbl 0748.11057

[8] Maaß, H. Über eine neue Art von nichtanalytischen automorphen Funktionen und die Bestimmung Dirichletscher Reihen durch Funktionalgleichungen, Math. Ann., Tome 121 (1949), pp. 141-183 | Article | MR 31519 | Zbl 0033.11702